Self-medication may increase risk of COVID-19 infection: expert

ABS-CBN News

Posted at Jun 18 2020 11:20 AM

Watch more on iWantTFC

MANILA - An infectious disease expert on Thursday warned the public against self-medicating with steroid dexamethasone for COVID-19 as it may increase the risk of contracting the disease if the person does not have an existing illness.

The drug is used to reduce inflammation and is widely used to treat severe asthma, allergies and when joints are painful and swollen.

It is also used in autoimmune conditions such as systemic lupus erythematosus or more commonly in rheumatoid arthritis.

"This is what we call an immune modulator. It’s not an anti-viral, it doesn’t kill the virus. It’s not something that can prevent COVID-19 from coming in. On the contrary, based on its mechanism, it might actually increase your risk of COVID-19 if you take it and you don’t have disease," Dr. Edsel Salvaña, an infectious disease doctor at the Philippine General Hospital, told ANC.

The Department of Health earlier issued the same warning after a clinical trial found the drug successful in saving the lives of one third of the most serious COVID-19 cases.

"I think overall it’s good news. It really brings us news na may laban tayo. We have a drug that can affect mortality, decrease the risk of dying but at the same time we have to be cautious because we still know very very little about this virus," he said.

"While we know it’s good news, there’s always that issue where people may not use this properly and could end up hurting themselves."

The drug is prescription only, Salvaña said as he warned against long-term intake of the medicine.

"This is something we commonly use to treat allergies, asthma, so I hope people don’t start raiding (other) people’s medicine lockers because people use the medication for a real disease. We don’t want to take stock away from them," he said.

"This is kind of what’s called middle-strength...probably enough to affect the overzealous immune system in response to COVID. If you give too high doses, your body won’t be able to fight off any kind of infection."